ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: SA-PO287

When Hepatic Therapy Backfires: Unraveling the Intricacies of Rifaximin-Induced Rhabdomyolysis Post-Transplantation

Session Information

Category: Pharmacology (PharmacoKinetics, -Dynamics, -Genomics)

  • 2000 Pharmacology (PharmacoKinetics, -Dynamics, -Genomics)

Authors

  • Vilayet, Salem, Medical University of South Carolina, Charleston, South Carolina, United States
  • Uehara, Genta, Medical University of South Carolina, Charleston, South Carolina, United States
  • Soliman, Karim, Medical University of South Carolina, Charleston, South Carolina, United States
Introduction

Rhabdomyolysis, a severe condition marked by muscle cell content leakage into circulation, manifests as weakness, pain, swelling, and myoglobinuria. It can result from diverse causes, leading to complications like acute kidney injury (AKI). We report a case of rifaximin-induced rhabdomyolysis.

Case Description

A 56-year-old male with a pancreas-kidney transplant, and cholestatic/drug-induced cirrhosis due to lacosamide (Stage 1 fibrosis on biopsy, now Stage IV). The initial presentation included weakness and altered mental state; labs revealed hyperammonemia (155 umol/L), elevated tacrolimus level (9.7 ng/mL), and creatinine (1.7mg/dL). He was started on intravenous fluids, rifaximin, lactulose, and continuation of his atorvastatin, resolved hepatic encephalopathy, and improved creatinine to 1.4 mg/dL.

He returned three weeks later with increased weakness and leg pain. Labs showed elevated creatinine kinase (14614 U/L), creatinine peaking at 4.5 mg/dL, and a tacrolimus level of 8.9 ng/mL. A renal biopsy suggested acute tubular injury, rhabdomyolysis-induced pigment nephropathy, and borderline acute rejection.

Management included pulse-dose solumedrol (500mg/3 days), followed by a taper, discontinuation of rifaximin, intravenous fluids, and dose reduction of tacrolimus, leading to resolution of rhabdomyolysis and improved kidney injury.

Discussion

In this case, rifaximin, a medication started during the patient's initial presentation, likely caused the rhabdomyolysis. Despite its limited gut absorption, hepatic impairment may enhance absorption. The mechanism could involve rifampin-induced mitochondrial oxidative stress in muscle, promoting myofibrillar proteolysis, similar to statin-induced rhabdomyolysis. This case underscores rifaximin's potential for inducing rhabdomyolysis, especially in patients with hepatic impairment.

Figure 1: Hematoxylin and eosin stain of renal tubules notable for brown pigment in cytoplasm and granular cast